Alert archive / Connecticut / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 63, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 17, 2009, 4:08 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2009, 4:08 PM EDT (20:08 UTC)
- Expired
- Jul 17, 2009, 4:45 PM EDT
- In force
- 37 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
The radar
The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:15 PM EDT | HAIL 0.88 | Bethel, CT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 172008
SVROKX
CTC001-172045-
/O.NEW.KOKX.SV.W.0063.090717T2008Z-090717T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
408 PM EDT FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT...
* UNTIL 445 PM EDT...
* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BETHEL...OR NEAR DANBURY...AND MOVING NORTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NEWTOWN
LAT...LON 4141 7320 4129 7344 4139 7353 4144 7351
4151 7343
TIME...MOT...LOC 2007Z 219DEG 21KT 4135 7347
$$
GCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 17, 2:00 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 200 PM EDT FRI JUL 17 2009 .SYNOPSIS... A STATIONARY FRONT REMAINS OVER THE EASTERN PORTION OF THE TRI STATE AREA TODAY...STRETCHING INTO THE MID ATLANTIC REGION. LOW PRESSURE FORMS ALONG THIS FRONT TO THE SOUTH...AND MOVES NORTH THROUGH THE AREA LATE TONIGHT INTO SATURDAY MORNING. THE FRONT DRIFTS FARTHER OFFSHORE SATURDAY NIGHT...BUT REMAINS RELATIVELY CLOSE TO THE AREA INTO THE EARLY PORTION OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... TEMPS WERE LOWERED FOR EASTERN TWO THIRDS OF REGION DUE TO ONSHORE FLOW LIMITING HEATING. DIFFUSE FRONTAL BOUNDARY OVER THE COASTAL PLAIN NORTHWEST OF NEW YORK CITY. LOW PRESSURE FORMS TO THE SOUTHWEST IN RESPONSE TO DIFLUENT UPPER TOUGH. CLOUDS ON THE INCREASE TO A MOSTLY CLOUDY AFTERNOON FROM WEST TO EAST. WHILE THERES PLENTY OF LOW LEVEL MOISTURE WITH DEWS IN THE UPPER 60S, JUST ALOFT IS MUCH DRIER AIR WITH DEWS IN THE 50S. WHERE CONVECTIVE TEMP HAS BEEN REACHED - HIGH DEWS HAVE BEGUN TO MIX OUT. DRY MID LEVELS WOULD NEED TO BE OVERCOME FOR CONVECTION AND THIS WILL TAKE UNTIL SYSTEM OVER MD REACHES REGION. THIS AREA OF PCPN (OVER WESTERN MD) EXPANDS AND REACHES NYC AROUND 21Z. THERES SUFFICIENT INSTABILITY AND PWATS IN PLACE. CURRENTLY -4 C ON THE LIS AND OVER A 1500 J/KG OF SB CAPE OVER NJ. THUS WITH DYNAMICALLY DRIVEN SYSTEM OVER MD MOVING INTO AXIS OF INSTABILITY...FEEL REASONABLY CONFIDENT IN LATE DAY CONVECTION OVER WESTERN SECTIONS. POPS ARE UPPED TO LIKELY TO END THE DAY. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... LOW PRESSURE RIDES NORTH ALONG THE STATIONARY FRONT TONIGHT AND IS PROGGED TO PASS OVER THE EASTERN PORTION OF THE CWA LATE TONIGHT INTO SATURDAY MORNING. MODELS DEPICT THIS LOW CENTER AS THE SOUTHERN PART OF A BROADER DOUBLE-BARREL-LIKE LOW PRESSURE SYSTEM MOVING INTO THE NORTHEAST. GFS...THE FARTHEST EAST WITH THE SOUTHERN LOW CENTER...IS ALSO AN OUTLIER AMONG NAM/ECMWF/CANADIAN RGEM/SREF WITH VERY LITTLE TO ZERO QPF FOR SOME WESTERN ZONES. AT THE SAME TIME HOWEVER...MAV MOS POPS ARE RUNNING GENERALLY 40 TO 50 PERCENT THERE. WILL THEREFORE KEEP WITH THE PREVIOUS FORECAST AND GO WITH LIKELY POPS ACROSS THE BOARD TONIGHT. STRONG THUNDERSTORMS STILL POSSIBLE EARLY ON...BUT MUCAPES AND SHOWALTER INDICES STILL SUFFICIENT FOR A MENTION OF THUNDER DURING THE OVERNIGHT HOURS. RAIN AMOUNTS STILL IN QUESTION DUE TO TRICKY NATURE OF QPF DISTRIBUTION IN LOW PRESSURE SYSTEMS SUCH AS THIS ONE. LOOKS LIKE THE STRONGER ISENTROPIC LIFT AND OMEGA WILL BE GENERALLY TOWARDS THE EAST...WHERE PWATS MAY CLIMB UP TO 2 TO 2 1/4 INCHES. HEAVY DOWNPOURS CERTAINLY POSSIBLE BECAUSE OF THIS...BUT THINKING THAT HYDROLOGIC IMPACTS WOULD BE NO MORE THAN MINOR URBANIZED FLOODING DUE TO THE FORWARD SPEED OF THE LOW CENTER. QPF FORECAST CONFIDENCE IS NOT HIGH...SO WILL HAVE TO LEAVE THE DOOR OPEN FOR THE POTENTIAL OF MORE SIGNIFICANT HYDROLOGIC IMPACTS. LOW LIFTS TO THE NORTHEAST ON SATURDAY WITH SHOWERS TAPERING OFF BY NOON. DRY WEATHER AND PARTLY CLOUDY SKIES FOR THE AFTERNOON. THE REGION WILL REMAIN IN BETWEEN UPPER LEVEL TROUGHING TO THE WEST...AND RIDGING TO THE EAST THROUGH MONDAY. THIS WILL LIKELY HAVE THE FRONTAL BOUNDARY TOO FAR OFFSHORE FOR A THREAT OF SHOWERS THROUGH AT LEAST SUNDAY NIGHT. MODELS INDICATE THAT THE BOUNDARY DRIFTS BACK TOWARDS US ON MONDAY...WITH A WAVE OF LOW PRESSURE FORMING ALONG IT TO OUR SOUTH. WILL GO WITH JUST SLIGHT CHANCE OF SHOWERS FOR NOW ON MONDAY AS THE BETTER CHANCES LOOK TO BE IN THE LONG TERM. A MAV/MOS BLEND WITH SOME ADJUSTMENTS WAS USED THROUGH THE SHORT TERM FOR TEMPERATURES. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... WAVES OF LOW PRESSURE RIDING ALONG THE STALLED FRONTAL BOUNDARY IN OUR VICINITY WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE PERIOD ALONG WITH HUMID CONDITIONS. TEMPERATURES SHOULD RUN SLIGHTLY BELOW NORMAL. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... DEVELOPING LOW PRESSURE OVER THE MID ATLANTIC WILL HELP SPREAD CLOUDS AND -SHRA THROUGH LATE AFT AND EVENING ACROSS THE NYC AREA TERMINALS. CONVECTIVE THREAT WILL INCREASE THIS AFT AS THE LOW APPROACHES AND THE ATMOSPHERE DESTABLIZES. HIGHEST THREAT REMAINS WEST OF NYC AREA EARLY ON BUT INCLUDED A TEMPO GROUP FOR CONVECTIVE SHRA 22Z-01Z FOR NYC TERMINALS AS SUGGESTED BY THE HRRR WRF MODEL. CONFIDENCE FOR TSRA IS LOW-MDT OVERNIGHT AS ATMOSPHERE REMAINS UNSTABLE SO INCLUDED CB GROUP AS APPROPRIATE. SE WINDS ARE EXPECTED TO BECOME MORE SW LATER THIS AFTERNOON. SOUND BREEZE AFFECTING KLGA EARLIER HAS BEEN REPLACED WITH SYNOPTIC FLOW. OUTLOOK FOR 18Z SAT THROUGH TUE... SLOW MOVING UPPER LEVEL LOW WILL SPIN OVER THE GREAT LAKES THROUGH MON. MAINLY VFR BUT PERIODS OF SUB-VFR ARE POSSIBLE IN SHOWERS/TSTMS. && .MARINE... LIGHT WINDS AND RELATIVELY LOW SEAS THROUGH TODAY. OCEAN SWELLS WILL RUN ABOUT 3 FT. THUNDERSTORMS LATER THIS AFTERNOON MAY PRODUCE GUSTY WINDS AND LOCALLY ROUGH SEAS. A DEVELOPING COASTAL SYSTEM MAY BRING SMALL CRAFT CONDITIONS TO THE WATERS SATURDAY. WIND GUSTS OF 25 TO 30 KTS ARE POSSIBLE...ALONG WITH ROUGH SEAS ON OPEN OCEAN WATERS. WILL HAVE TO FURTHER ASSESS THE DEVELOPMENT OF THIS SYSTEM BEFORE ISSUING ANY PRODUCTS...BUT THE BEST CHANCES FOR SMALL CRAFT CONDITIONS WILL BE SATURDAY. THE SYSTEM PULLS AWAY BY SATURDAY AFTERNOON...BUT LEAVES GUSTY SW WINDS IN ITS WAKE THROUGH SATURDAY NIGHT. WINDS WILL BE LIGHT FOR THE REMAINDER OF THE WEEKEND AND EARLY NEXT WEEK. && .HYDROLOGY... RAIN LATE THIS AFTERNOON THROUGH SATURDAY MORNING EXPECTED TO RANGE FROM ONE HALF INCH TO 1 INCH. OUTSIDE OF THE INFLUENCE OF STRONG THUNDERSTORMS...HIGHER AMOUNTS WILL BE GENERALLY OVER THE EASTERN SECTIONS OF THE TRI-STATE AREA AND MAY EXCEED AN INCH. THERE IS SOME UNCERTAINTY WITH THE FORECAST RAIN AMOUNTS...AND THERE MAY BE LOCALLY OVER AN INCH OF RAINFALL ALSO DUE TO STRONG THUNDERSTORMS THAT MAY OCCUR LATE THIS AFTERNOON AND EVENING. MINOR SMALL STREAM AND URBANIZED FLOODING EXPECTED TO BE THE BIGGEST HYDROLOGIC IMPACT...BUT BIGGER IMPACTS WILL STILL NEED TO BE MONITORED FOR. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...JST SHORT TERM... LONG TERM... AVIATION...IRD MARINE...BS HYDROLOGY...JC
Hazardous weather outlook, Jul 17, 4:28 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 428 AM EDT FRI JUL 17 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-181000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 428 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS THE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-355-181000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 428 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS THE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ350-353-181000- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- 428 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Local storm report, Jul 17, 3:42 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
342 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL CROTON-ON-HUDSON 41.20N 73.89W
07/17/2009 E0.25 INCH WESTCHESTER NY TRAINED SPOTTER
0240 PM HAIL OSSINING 41.16N 73.87W
07/17/2009 E1.00 INCH WESTCHESTER NY FIRE DEPT/RESCUE
0325 PM TSTM WND DMG 4 W GOLDENS BRIDGE 41.29N 73.75W
07/17/2009 WESTCHESTER NY LAW ENFORCEMENT
REPORTS OF TREES AND WIRES DOWN ON ROUTE 100 IN SOMERS
&&
BCLocal storm report, Jul 17, 4:02 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
402 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 4 N RIDGEFIELD 41.33N 73.50W
07/17/2009 E1.00 INCH FAIRFIELD CT LAW ENFORCEMENT
&&
BCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:47 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 58 min |
| Jul 16, 9:36 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 114 min |
| Jul 17, 6:14 AM EDT | Dense Fog Advisory | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 2 hr |
| Jul 17, 3:44 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 46 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.